Wyoming, 2021Blizzard and Winter Storm in Wyoming, October 12 to 13, 2021
October 12 to 13, 2021 · NWS CYS · 20 events in 18 counties and zones
Strong mid-October low brought heavy snow, strong winds, and blizzard conditions to southeast Wyoming. Areas west of the Laramie Range received 4 to 10 inches of snowfall with areas in the Snowy and Sierra Madres mountains receiving higher amounts.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid-October low brought heavy snow, strong winds, and blizzard conditions to southeast Wyoming. Areas west of the Laramie Range received 4 to 10 inches of snowfall with areas in the Snowy and Sierra Madres mountains receiving higher amounts. Precipitation remained light across Laramie County with around an inch of snowfall, but wind gusts approached 65 MPH. Farther north, heavier snowfall was observed with around 10 inches of snowfall mixed with strong winds resulting in whiteout blizzard conditions, especially in Converse and Niobrara Counties. Interstate 25 north of Wheatland was closed for around 12 hours due to winter conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 11, 4:34 PM MST, 7 hours 26 minutes earlier.
Area forecast discussion, Oct 11, 4:34 PM MST, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Oct 11 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM MDT Mon Oct 11 2021
Key Messages:
1) System begins to move across the region Tuesday, with initial
shower and thunderstorm activity for the Nebraska Panhandle. Some
storms could get strong as they sweep to the northeast, with main
threat being gusty winds.
2) Winter Storm Warnings and Winter Weather Advisories are in
effect starting late tonight for areas along and west of the
Laramie Range. Snow impacts build east during the day Tuesday.
3) Winds still expected to increase late Tuesday night into
Wednesday, with sustained 25 to 35, and gusts approaching 60 at
times. Blowing snow will be a threat, during peak wind hours right
around sunrise Wednesday.
So the much advertised early season winter storm is beginning to
wrap up across the central Rockies, with snow already
overspreading NW WY this morning and afternoon. The longwave
trough aloft continues to wrap up over the Grand Canyon, and will
sweep to the northeast, reaching NC CO Tuesday afternoon. This
will bring the development of a Colorado Low, which will also
sweep to the northeast, drawing much colder temperatures across
the state. The low will bring a wide variety of weather to the
region Tuesday, starting with showers and thunderstorms across
the Nebraska Panhandle. There is a threat for strong to severe
thunderstorms for the Panhandle late afternoon/early evening, but
may be limited by limited moisture return (dewpoints only get up
to 45 to 50 degrees), which will be mostly picked up farther to
the south along the cold front on the Central and Southern
Plains. Any storms that do form will have enough instability to
produce some hail, and would be able to tap gustier winds aloft.
Overall track of the storm in model data has changed minimally
during the past 24 hours, so timing and location of snowfall
remain similar. Light snow will begin to fall overnight, with the
main increase starting after sunrise Tuesday. The northerly flow
on the west side of the developing sfc low will ramp up the
snowfall production for the western mountains during the
afternoon, with some higher altitude accumulations of 12 to 15
inches possible. As the cold air wraps in from the northwest
during the day, the snow level will gradually lower to around 7000
feet. This will bring snow production into most of Converse
County, and across Albany County into Laramie overnight. As the
low quickly speeds to the northeast, the lighter precipitation
will overspread the remainder of WY and into the NE Panhandle.
Temperatures will be cold enough to bring snow across the rest of
SE WY, with most areas east of the Laramie Range changing to snow
and accumulating about an inch. While most of the Nebraska
Panhandle remains too warm for a full changeover to snow, most
areas will see good liquid accumulation, with some areas of the
northern Panhandle receiving around an inch of rainfall.
As the low ejects and moves to the northeast, it will still be
wrapping itself up, so strong pressure gradient will be dominating
most areas Tuesday night and Wednesday during the precipitation.
Still looking at good downslope acceleration with well-aligned
gradient and some subsidence, so northwest winds of 30 to 40 mph,
with gusts possibly reaching 60 mph late Tuesday night into
Wednesday morning. This will also bring some blowing to any
freshly fallen/falling snow. Winds will be gradually decreasing
Wednesday afternoon as the sfc low finally draws well to the
northeast.
.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM MDT Mon Oct 11 2021
Following the winter storm is a quick short wave that will move
through southeast Wyoming late Wednesday night through Thursday
evening that will bring up to 2 inches in the mountains and up to an
inch elsewhere between Rawlins and Cheyenne. High temperatures
Thursday and Friday are expected to be in the low 40s and 50s, which
is 15 to 20 degrees below normal for this time of year! Any
livestock producers, especially with young livestock, should take
note of the cold, wet conditions expected Thursday and Friday and
take the necessary precautions to protect their livestock. Following
the shortwave, conditions dry out and temperatures increase up to
near-normal for this time of year with highs in the 50s and 60s,
lows in the 30s, and clear skies with our typical gusty conditions
in the afternoon hours. In addition, there are daily chances for
areas of frost in the late overnight to early morning hours across
the coldest portions of southeast Wyoming and the Nebraska panhandle.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 529 PM MDT Mon Oct 11 2021
Wyoming TAFS...VFR at Rawlins until 10Z, then MVFR until 17Z, then
IFR. Wind gusts to 28 knots after 10Z.
VFR at Laramie until 14Z, then MVFR. Wind gusts to 35 knots until
09Z, then to 25 knots after 18Z.
VFR at Cheyenne. Wind gusts to 28 knots until 07Z, then to
25 knots after 18Z.
Nebraska TAFS...VFR. Wind gusts to 40 knots after 02Z.
&&
.FIRE WEATHER...
Issued at 252 PM MDT Mon Oct 11 2021
Minimal fire weather concerns this week as the first major
snowfall spreads across the region. Some showers and thunderstorms
will spread across the Nebraska Panhandle Tuesday afternoon and
evening, with SE WY getting more snowfall. Very gusty winds are
forecast Tuesday into Wednesday, with a few gusts possibly
approaching 60mph. Ridging slowly builds back across the region
over the weekend, with warmer and drier conditions returning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 PM this evening to noon MDT
Wednesday for WYZ101-103>105-110-114.
Winter Storm Watch from Tuesday afternoon through Wednesday
morning for WYZ116.
Winter Weather Advisory from 11 PM this evening to noon MDT
Wednesday for WYZ109-111>113-115.
NE...None.
&&
SHORT TERM...JMS
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...JMSHazardous weather outlook, Oct 11, 3:29 AM MST, 20 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 AM MDT Mon Oct 11 2021
WYZ103>106-109>116-121030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
429 AM MDT Mon Oct 11 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Winter Storm with snowfall and blowing snow will impact the region
Tuesday and the first half of Wednesday. Snowfall will begin early
Tuesday morning in the mountains spreading down to the lower
elevations Tuesday afternoon. Snowfall will end Wednesday morning
with 4-8 inches in the lower elevations and 10-15 inches in the
mountains.
.Spotter information statement...
Please report any snowfall measurements to your local NWS office.
WYZ101-102-107-117>119-121030-
Converse County Lower Elevations-Niobrara County-
East Platte County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
429 AM MDT Mon Oct 11 2021
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Rain Tuesday afternoon and evening will transition to snow
overnight. Trace to 2 inches of snowfall possible along the I-25
corridor from the CO state line to Glendo. North of Glendo through
Douglas will see higher snow accumulations before ending
Wednesday afternoon.
.Spotter information statement...
Please report any snowfall measurements to your local NWS office.
NEZ002-003-019>021-054-055-095-096-WYZ108-121030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
429 AM MDT Mon Oct 11 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Rain showers and thunderstorms possible Tuesday afternoon and
evening. Snow may mix in with rain early Wednesday morning. Little
to no snow accumulation expected.
.Spotter information statement...
Spotter activation will not be needed.
Event by event
6 heavy snow, 6 high wind, 4 blizzard, 2 winter storm, 2 winter weather. Local standard time, as filed.
Heavy Snow, Ferris/Seminoe/Shirley Mountains
- When
- October 12, 12:00 AM MST to October 13, 5:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Estimated snowfall totals around 8 inches near Muddy Gap.
Heavy Snow, Shirley Basin
- When
- October 12, 12:00 AM MST to October 13, 5:00 AM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Public
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Estimated snowfall totals around 8 inches near Shirley Basin.
Heavy Snow, Sierra Madre Range
- When
- October 12, 12:00 AM MST to October 13, 9:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Estimated 15 inches of snow accumulation at Blackhall Mountain SNOTEL site (9820 feet elevation) with 1.0 inches of snow water equivalent and 15:1 snow ratios.
Heavy Snow, North Laramie Range
- When
- October 12, 12:00 AM MST to October 13, 9:00 AM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Estimated 12 inches of snow accumulation at Windy Peak SNOTEL site (7900 feet elevation) with 0.8 inches of snow water equivalent and 15:1 snow ratios.
Heavy Snow, Snowy Range
- When
- October 12, 5:00 AM MST to October 13, 9:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Estimated 13.6 inches of snow accumulation at Sand Lake SNOTEL site (10050 feet elevation) with 0.8 inches of snow water equivalent and 17:1 snow ratios.
Heavy Snow, Central Carbon County
- When
- October 12, 6:00 AM MST to October 13, 5:35 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Estimated 6 inches of snow accumulation at Sage Creek Basin SNOTEL site (7850 feet elevation) with 0.5 inches of snow water equivalent and 12:1 snow ratios. CoCoRaHS observer near Sinclair also reported 5.5 inches of snow accumulation.
Winter Storm, South Laramie Range
- When
- October 12, 12:00 PM MST to October 13, 10:30 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Estimated 6 inches of snow accumulation at Crow Creek SNOTEL site (8330 feet elevation) with 0.4 inches of snow water equivalent and 15:1 snow ratios. WYDOT and UPR mesonet stations measured wind gusts 50 to 70 MPH for over 12 consecutive hours. Interstate 80 between Laramie and Cheyenne was closed for over 14 hours.
Winter Weather, Laramie Valley
- When
- October 12, 2:25 PM MST to October 13, 1:50 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Snow accumulation of 4 to 5 inches reported around Laramie. CoCoRaHS observer measured 5.3 inches of snow accumulation 2.5 miles east-southeast of Laramie.
Winter Weather, Upper North Platte River Basin
- When
- October 12, 3:15 PM MST to 9:00 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Snow accumulation of 4 to 5 inches reported around Saratoga. CoCoRaHS observer in Saratoga measured 5 inches of snow accumulation.
Winter Storm, North Snowy Range Foothills
- When
- October 12, 3:30 PM MST to October 13, 10:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Snow accumulation of 7 to 10 inches reported in the area with strong winds. CoCoRaHS observer 2 miles south of Elk Mountain measured 10.8 inches of snow accumulation. WYDOT mesonet stations measured wind gusts 40 to 60 MPH for over 6 consecutive hours. Interstate 80 between Laramie and Rawlins was closed for over 24 hours.
Blizzard, Converse County Lower Elevations
- When
- October 12, 11:15 PM MST to October 13, 2:15 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
ASOS station KDGW - Douglas Airport measured wind gusts 40 to 50 MPH and one quarter mile visibility for 3 hour period. Interstate 25 between Douglas and Casper was closed for over 15 hours. Public reported 12 inches of snow accumulation in Douglas and 11 inches in Glenrock.
High Wind, East Platte County
- When
- October 12, 11:52 PM MST to October 13, 4:08 AM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station WY1 Coleman along Interstate 25 between Wheatland and Glendo measured maximum wind gust.
Blizzard, East Platte County
- When
- October 12, 11:54 PM MST to October 13, 3:14 AM MST
- Where
- East Platte County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station WY1 Coleman along Interstate 25 measured 50 to 60 MPH wind gusts and one quarter mile visibility for over 3 hours. Interstate 25 between Wheatland and Douglas was closed for almost 12 hours. CoCoRaHS observers reported between 2 and 10 inches of snowfall.
Blizzard, Central Laramie Range and Southwest Platte County
- When
- October 13, 12:34 AM MST to 3:56 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 reported one-quarter mile visibility and strong winds in falling and blowing snow 9 miles south of Wheatland.
Blizzard, Niobrara County
- When
- October 13, 1:22 AM MST to 8:30 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
WYDOT mesonet station US20 - Van Tassell (WY60) measured wind gusts 35-45 MPH with whiteout conditions per local highway webcams. Public reported snow accumulations of 11 inches in Lusk.
High Wind, Goshen County
- When
- October 13, 4:22 AM MST to 7:02 AM MST
- Where
- Goshen County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Airport ASOS station KTOR measured maximum wind gust. Union Pacific Railroad station BRAUN1 - UP075 also reported high winds.
High Wind, Central Laramie Range and Southwest Platte County
- When
- October 13, 6:00 AM MST to 12:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Strong winds estimated at WYDOT station Bordeaux KBRX along Interstate 25 between Chugwater and Wheatland.
High Wind, South Laramie Range Foothills
- When
- October 13, 6:26 AM MST to 8:02 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW UP226 measured maximum wind gust. WYDOT mesonet station Otto WY38 along Interstate 80 also reported high winds.
High Wind, Central Laramie County
- When
- October 13, 6:30 AM MST to 1:18 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek WY40 along Interstate 25 between Cheyenne and Chugwater measured maximum wind gust.
High Wind, East Laramie County
- When
- October 13, 10:13 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station LNDBRG UR343 measured maximum wind gust.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 12, 20211 death · 1 event
- Tornadoes and Hail in Oklahoma, October 12 to 13, 2021$251,000 · EF1 · 26 events
- Tornado and Hail in Kansas, October 12, 2021$810,000 · EF0 · 12 events
- Tornadoes and Hail in Kansas, October 12, 2021$110,000 · EF1 · 20 events
- Damaging Wind and High Wind in New Mexico, October 12, 2021$50,000 · 61 kt wind · 11 events
- Blizzard and Hail in Nebraska, October 12 to 13, 20211.5 in hail · 11 events
- High Wind in Colorado, October 12 to 13, 202154 kt wind · 9 events
- Winter Storm and Winter Weather in South Dakota, October 12 to 13, 20219 events
- Hail and Damaging Winds in Oklahoma, October 12, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Texas, October 12, 20211.75 in hail · 8 events
- High Wind in New Mexico, October 12, 202176 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kansas, October 12 to 13, 2021$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986632, 986633, 986634, 986635, 986636, 986637, 985701, 985698, 985697, 985699, 979287, 985660, 979289, 986863, 986862, 985661, 985662, 985664, 985666, 985670.